Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Feb 11, 2021, 5:18 AM CST for George County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2021, 5:18 AM CST (11:18 UTC)
- Expired
- Feb 11, 2021, 6:00 AM CST
- In force
- 42 min
- Issued by
- NWS Mobile, AL
County George County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 6:10 AM CST | HAIL 0.25 | Lucedale, MS | PUBLIC REPORT OF PEA SIZE HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
174
WWUS84 KMOB 111118
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
518 AM CST Thu Feb 11 2021
MSZ079-111200-
George MS-
518 AM CST Thu Feb 11 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE COUNTY UNTIL 600 AM CST...
At 518 AM CST, the strong thunderstorm was located 11 miles southwest
of Lucedale, moving northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8870 3100 8857 3091 8848 3076 8877
3083 8886
TIME...MOT...LOC 1118Z 220DEG 13KT 3085 8877
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Feb 11, 4:43 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 11, 4:43 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
443 AM CST Thu Feb 11 2021
.NEAR TERM UPDATE /Now Through Friday/...Areas of dense fog across
the entire forecast area will persist through mid morning, and Dense
Fog Advisory remains in effect until 9 AM. Other than widespread low
clouds and fog, The starts off mostly dry across the area, but
showers and isolated thunderstorms will be on the increase through
the course of the day as a cold front moves south into our forecast
area and approaches the I-65 corridor by the end of the day. In the
mid levels, a series of weak shortwaves move across the area in the
southwesterly flow aloft, and as the surface front moves into our
forecast area we also will have some influence of lift associated
with the right entrance region of an upper level jet (mainly over
the northern half of forecast area).
Dewpoint temperatures out ahead of the front will be in the low to
mid 60s, so combined with the frontal low level forcing and the lift
aloft, there should be a good coverage of showers and a few
thunderstorms associated with the front as it moves into our area
(with best chances for precipitation being from late morning over
our northwest counties and moving southeast across the area during
the course of the afternoon). At this time we will go with likely to
categorical PoPs west of I-65 with chance to good chance PoPs east
and south of I-65. While our region is only outlooked for general
thunderstorm activity by SPC, similar to the past several days
SBCAPE climbing to 700-1200 J/Kg, modest mid level lapse rates of
about 6-6.5 C/KM, and Effective Bulk Shear of about 30 Knots - we
could again see a few organized/stronger thunderstorms. Maybe a few
strong winds gusts at the surface as the inversion doesn't look as
pronounced as it did the past several days and also potential for
some (mostly) small hail again. Highs today should range from 70 to
76 degrees across most of the region, except for 66 to 69 degrees
over our northwestern counties closer to the front and higher
rain chances.
For tonight, some of the showers and storms will persist into the
evening hours, but heavier and more widespread rains should end
later in the night as the surface front should drift just to the
south and east of our area. The southwesterly flow in the mid and
upper levels, and embedded weak shortwaves, should be enough to
maintain a lower rain chance even after midnight, however, and
forecast reflects this. May see some redevelopment of fog near the
coast tonight closer to the moisture source of the Gulf, but likely
not as dense as it has been recently. Also it currently appears that
inland areas will be less likely to see fog as those areas will be
influenced more with the drier, northwesterly flow behind the front.
Fairly large temperature gradient across our area tonight, with lows
ranging from the lower 40s over our northwestern most counties, to
the lower 50s along the I-65 corridor, to the mid and upper 50s
extreme southeast portions of the forecast area and along the coast
(where there could even be a few lower 60s over around Destin and
Fort Walton).
On Friday, the surface front should remain to our south and east
during the day, but active southwesterly flow aloft continues to
overrun the shallow-cooler layer at the surface that will be in
place over our area behind the front. Rain chances will again
increase across the area on Friday, but some uncertainty at this
time as to how high PoPs will be. For now will carry likely PoPs,
mainly in the afternoon. Little to no surface instability will be
present however, and forecast sounding don't show a lot of elevated
instability above the low level inversion either. However, fairly
strong upper level impulses could support deeper convection (slight
chances of thunderstorms) across much of the area with the exception
of the northwest portion of the forecast area. High temperatures
west of I-65 should only reach the upper 40s to mid 50s, and east of
I-65 reaching the low to mid 60s (as the shallow layer of colder air
will be having a difficult time moving into our region in the wake
of the front with such an active flow aloft). /12 /22
&&
.SHORT TERM /Friday night Through Saturday night/...The shortwave
parade continues Friday night into Saturday night. A positively
tilted shortwave ejects northeast through the CWA Friday night
into Saturday morning, with another one hot on its heels poised to
quickly move northeast through the CWA Saturday night into Sunday
morning. At the surface, a weak cold front will likely have moved
offshore Friday night into Saturday morning, ushering in cooler
air to much of the CWA for the day Saturday. With the approach of
the next shortwave, a weak low pressure system will likely develop
along the stalled frontal boundary over the north-central Gulf of
Mexico. This weak low will track rapidly northeastward, east of
the CWA Saturday night into Sunday.
In terms of sensible weather impacts, expect a prolonged time-
frame of isolated to scattered showers throughout the short term.
Best chances for more widespread showers looks to be Friday night
into Saturday morning, with an isolated thunderstorm chance along
and east of the I-65 corridor where MUCAPE values range from 250
to 500 J/kg. Rain chances gradually taper from west to east to
slight chance of showers during the day Saturday, with better
chances for showers lingering east of the I-65 corridor through
Saturday night.
In terms of temperatures, there is a little better agreement in
the forecast models compared to previous iterations, with Friday
nights temperatures being driven by the cold front working its way
across the CWA. The front should stall somewhere over the Florida
panhandle into south-central Alabama, helping to mark upper 50's
and lower 60's over this area versus upper 40's to lower 50's
over the rest of the area southeast of the I-65 corridor. To the
northwest, much colder air will be filtering in with lows as cold
as the upper 30's over interior southeastern Mississippi and
interior southwestern Alabama, and lower 40's elsewhere to the
northwest of the I-65 corridor. The stalled frontal boundary stays
over the Florida panhandle into south-central Alabama Saturday,
helping to keep temperatures in the middle to upper 40's over
interior southeastern Mississippi and interior southwestern
Alabama, with middle to upper 50's for most other locations. Along
and southeast of the I-65 corridor, wouldn't be surprised to see
some lower 60's. Saturday night is colder for all locations, with
lows in the middle to upper 30's over southeastern Mississippi
and interior southwestern Alabama, middle 40's along the I-65
corridor, and upper 40's to the southeast of the I-65 corridor.
There are still some discrepancies in the forecast highs for
Saturday between forecast models, with the GFS ironically enough
being the warmer scenario close to the Euro solution featuring
highs around what we have forecast. Other solutions such as the
NAM and GFS/NAM MOS guidance indicate much cooler temperatures of
about five degrees cooler over the region. Small changes in the
southeastward extent of the stalled frontal boundary and evolution
of an offshore weak low pressure system will play large roles in
what temperatures end up being. Needless to say, Saturdays high
temperatures are of lower confidence than normal. MM/25
&&
.EXTENDED TERM /Sunday Through Wednesday/...We all pretty much
agree that the extended forecast is a doozy with a ton of
uncertainty moving into next week leading to more than a few extra
grey hairs. The only thing we are fairly certain about right now
is that there will be several systems move through the area with
chances of precipitation especially Monday through Tuesday.
Looking aloft, there is rather good consensus of deep longwave
upper troughing centered over the western US and a large upper
high over the central Atlantic nosing into the Bahamas. This will
lock us into a wet southwesterly flow through almost the whole
period with really the only relief coming from brief periods in-
between each embedded shortwave (12 to maybe 24 hour periods at a
time). Apparently mother nature has decided to celebrate Mardi
Gras with a parade of embedded shortwaves in the broader
southwesterly flow. Will break each shortwave "float" down below.
Round 1 (least impactful). The first and rather subtle shortwave
will move through on Sunday while the second and much more potent
system enters the southern rockies. At the surface, the cold front
that will move through the area will be off the coast as a surface
low will develop over the central gulf and race northeast along the
boundary into the Florida Panhandle. This will bring a slug of cold
rain to the area on Thursday. Behind this system, a reinforcing shot
of shallow cool air will move in and precip will cease momentarily
Sunday night into Monday morning.
Round 2 (Potentially Most impactful). By Monday, the more potent
shortwave will begin to eject into the southern plains and mid-
mississippi valley. As it does this, the trough will take on a
neutral to potentially negative tilt. This is where the fun begins
as a surface low will quickly develop off the Texas coast in
response to the strengthening trough. As the low quickly lifts north
into southern Alabama, a surface warm front will likely surge
northward bringing rain and storms along with it. Depending on the
degree of warming to the south of the warm front, some thunder could
be possible especially further east where instability could be
higher. Now this is where everything goes off the rails. As the
system departs to the northeast Monday night, the surface arctic
high pressure that has been bringing frigid cold air to the great
plains for most of the weekend will surge southward and potentially
eastward. This surface cold layer while likely quite cold, will be
extremely shallow in nature. This leaves two big question, does the
precip get out before the cold air surges in and how pristine and
cold will the airmass be. For now confidence is low in both as
overall models have slight timing differences in the rain and
intensity of the cold. The coldest model is the GFS which tends to
have a cold bias in the medium range and this has been on full
display the last two weeks with several poorly forecasted arctic air
masses (or lack there of). However using the ensembles (running a
model multiple times with very small changes to get different
outcomes), there is still less than a 50% chance over our far
northwest counties in southeastern Mississippi which gives some
(albeit low) confidence that we will remain all cold rain. If by
some chance the cold air arrives prior to rain ending, freezing rain
would not be out of the realm of possibility but unlikely at this
time. This will obviously change and we will have to monitor trends
into the weekend. Now, it will probably get quite cooler behind this
system and the potential is there for some of our coldest
temperatures this year. Low to mid 20s cannot be ruled out Tuesday
morning. Given the heavy rainfall leading up to it, if temperatures
crash into the 20s then black ice could certainly be a significant
problem.
The active pattern appears to continue into the middle of the week
as a third and possibly final shortwave will be moving out of the
rockies. Rain chances will likely increase Wednesday night into
Thursday. Given the low confidence in Day 5, confidence and details
in Day 7 and 8 are low as well. Once again, the extended forecast is
very complex with a lot of subtle moving parts. You will hear a lot
and probably see a lot of different solutions and changes so just
remain updated as we get closer and confidence builds. BB/03
&&
.MARINE...Showers and thunderstorm activity will increase this
afternoon into early evening as a cold front approaches from the
northwest. The potential dense fog will continue across the bays,
sounds, and near shore Gulf waters throughout the day today, and may
reform later tonight. The cold front will slowly move southeastward
over the marine area from late this evening through the overnight
hours, followed by a light to moderate offshore flow through
Saturday afternoon. Strong offshore winds will be possible over the
Gulf waters Saturday night through Sunday night, bringing hazardous
conditions for small crafts. /22
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory until 9 AM CST this morning for ALZ051>060-
261>266.
FL...Dense Fog Advisory until 9 AM CST this morning for FLZ201>206.
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ067-075-
076-078-079.
GM...Dense Fog Advisory until 6 PM CST this evening for GMZ630>636-
650-655.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Feb 11, 5:18 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
518 AM CST Thu Feb 11 2021
MSZ079-111200-
George MS-
518 AM CST Thu Feb 11 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE COUNTY UNTIL 600 AM CST...
At 518 AM CST, the strong thunderstorm was located 11 miles southwest
of Lucedale, moving northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8870 3100 8857 3091 8848 3076 8877
3083 8886
TIME...MOT...LOC 1118Z 220DEG 13KT 3085 8877The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 8:14 AM CST | Special Weather Statement | MOB | Washington | 46 min |
| Feb 11, 10:19 AM CST | Special Weather Statement | MOB | Choctaw | 26 min |
| Feb 11, 11:12 AM CST | Special Weather Statement | MOB | Washington | 48 min |
| Feb 11, 5:29 AM CST | Severe Thunderstorm Warning | MOB | George, Greene | 46 min |
| Feb 11, 6:42 AM CST | Special Weather Statement | MOB | Greene | 48 min |
| Feb 11, 10:23 AM CST | Special Weather Statement | MOB | Greene, Perry | 52 min |
| Feb 11, 12:12 PM CST | Special Weather Statement | MOB | Stone | 48 min |
| Feb 11, 12:26 PM CST | Severe Thunderstorm Warning | MOB | Stone | 34 min |
| Feb 11, 12:48 PM CST | Special Weather Statement | MOB | Stone | 57 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.